Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 50, NWS Cheyenne, WY

June 27, 2017Goshen County, Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 27, 2017, 6:04 PM MDT for Goshen County, Laramie County, Platte County, Wyoming. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2017, 6:04 PM MDT (00:04 UTC)
Expired
Jun 27, 2017, 6:43 PM MDT
In force
39 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Goshen County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 39 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 6:08 PM MDTNON-TSTM WND GST 621 Wnw Cheyenne, WY
Jun 27, 6:25 PM MDTNON-TSTM WND GST 677 Ssw Meriden Rest Area, WYWYDOT GUN BARREL.
Jun 27, 6:37 PM MDTNON-TSTM WND GST 60Albin, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
4187 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

597 
WUUS55 KCYS 280004
SVRCYS
WYC015-021-031-280100-
/O.NEW.KCYS.SV.W.0050.170628T0004Z-170628T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
604 PM MDT TUE JUN 27 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southern Goshen County in southeastern Wyoming...
  Laramie County in southeastern Wyoming...
  Southeastern Platte County in southeastern Wyoming...

* Until 700 PM MDT

* At 603 PM MDT, a severe thunderstorm was located near Whitaker, or
  20 miles north of Cheyenne, moving east at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. At 602 PM MDT...A 60 mph wind gust was 
           reported at the Cheyenne Airport. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Gun Barrel around 650 PM MDT. 
  Meriden Rest Area around 655 PM MDT. 

Other locations impacted by this severe thunderstorm include Fox
Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 59.
 Interstate 80 in Wyoming between mile markers 349 and 401.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4181 10504 4180 10407 4101 10407 4101 10506
TIME...MOT...LOC 0003Z 261DEG 34KT 4142 10494 

HAIL...<.75IN
WIND...60MPH
 
$$

Rubin
2 follow-up statements
504 
WWUS55 KCYS 280021
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
621 PM MDT TUE JUN 27 2017

WYC015-021-031-280100-
/O.CON.KCYS.SV.W.0050.000000T0000Z-170628T0100Z/
Goshen WY-Laramie WY-Platte WY-
621 PM MDT TUE JUN 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTHERN GOSHEN...LARAMIE AND SOUTHEASTERN PLATTE COUNTIES...

At 619 PM MDT, a severe thunderstorm was located 8 miles north of
Whitaker, or 26 miles north of Cheyenne, moving northeast at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of 
southern Goshen...Laramie and southeastern Platte Counties, 
including the following locations: Fox Farm-College and South 
Greeley High.

The outflow boundary producing wind gusts up to 60 mph will pass 
through Gun Barrel at 620 pm...

through Albin at 635 pm.
through Burns at 625 pm.
through Pine Bluffs at 635 pm.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 59.
 Interstate 80 in Wyoming between mile markers 349 and 401.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4181 10504 4180 10407 4101 10407 4101 10506
TIME...MOT...LOC 0019Z 235DEG 29KT 4152 10483 

HAIL...<.75IN
WIND...60MPH
 
$$

Rubin
691 
WWUS55 KCYS 280043
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
643 PM MDT TUE JUN 27 2017

WYC015-021-031-280053-
/O.CAN.KCYS.SV.W.0050.000000T0000Z-170628T0100Z/
Goshen WY-Laramie WY-Platte WY-
643 PM MDT TUE JUN 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GOSHEN...LARAMIE AND
SOUTHEASTERN PLATTE COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 4181 10504 4180 10407 4101 10407 4101 10506
TIME...MOT...LOC 0042Z 261DEG 34KT 4156 10452 

$$

Rubin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 5:31 PM MDT, 33 minutes earlier.

Area forecast discussion, Jun 27, 5:31 PM MDT, 33 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
531 PM MDT Tue Jun 27 2017

.SHORT TERM...(This evening through Thursday)
Issued at 412 PM MDT Tue Jun 27 2017

Vigorous shortwave moving into western Wyoming has sparked off
thunderstorms along what actually looks like a pre-frontal boundary
across southeast Wyoming, with these storms moving east across
the Panhandle. Another line of storms has developed along what is
more likely the front stretching from Niobrara County southwest
into Albany County. As expected, this activity has produced winds
of 45 to 55 mph within a deep and dry boundary layer. Can't rule
out a rogue gust to 60 mph too with shower/storm activity, but
predictability of stronger winds is tough in these combo dry
boundary layer/convection/synoptic situations. Across the
Panhandle and Niobrara County, SBCAPES have risen to 1000-2000
J/kg with the cap weakening. Ongoing storms here should clear to
the east in the next hour or two.

The Red Flag Warning will remain in effect through 7pm for FWZ
306 and 309. Conditions should improve through the night after
frontal passage and as the upper level shortwave shifts to the
east. Yet another wave will move overhead on Wednesday but
instability should be less overall with cooler temperatures and
drier conditions in place. Fire weather concerns should be less
than today, but may still be elevated especially in FWZ 309 due to
gusty westerly winds and dry humidities in the upper teens.
Afternoon and evening thunderstorms may yet again produce very
little rainfall. A stronger cold front dropping south Wednesday
evening and overnight period will bring much cooler temps to the
forecast area for Thursday. Another shortwave trough moving
overhead will bring chances for showers/storms in the afternoon.

.LONG TERM...(Thursday night through Monday)
Issued at 412 PM MDT Tue Jun 27 2017

Highs will be relatively cool on Friday behind the Thursday fropa.
Convective activity looks rather limited during the aftn with only
weak CAPE progged.  The GFS continues to show better llvl moisture
working into areas near the Colorado Border by Saturday, whereas the
Euro is drier.   Higher dewpoints/instability will likely move
northward into the western Panhandle by Sunday as a sfc trough
develops along the WY-NE border.  A shortwave will be moving
overhead on Sunday also, so with increased flow aloft and deep layer
shear, may see some potential for strong to severe storms east of
the sfc trough.  Warming will occur by Sunday, and especially as we
head toward the 4th of July, as the long range models intensify the
subtropical ridge to the southwest of the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 526 PM MDT Tue Jun 27 2017

Wyoming TAFS...VFR prevails, with isolated showers and
thunderstorms until 03Z. Wind gusts to 26 knots after 16Z
Wednesday.

Nebraska TAFS...VFR, with isolated showers and thunderstorms near
Chadron until 01Z.

&&

.FIRE WEATHER...
Issued at 412 PM MDT Tue Jun 27 2017

Red Flag Warning remains in effect through 7pm for FWZ 306 and
309. Fire Weather Conditions will improve some for Wednesday
although humidities look to drop into the upper teens with winds
gusting around 30 mph in the afternoon along and west of I-25.
Another round of afternoon showers and thunderstorms is expected
on Wednesday as well.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 7 PM MDT this evening for WYZ306-309.

NE...None.
&&

SHORT TERM...RJM
LONG TERM...ZF
AVIATION...RUBIN
FIRE WEATHER...RJM
Hazardous weather outlook, Jun 27, 3:35 AM MDT, 14 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
335 AM MDT Tue Jun 27 2017

WYZ101>119-280945-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
335 AM MDT Tue Jun 27 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered to scattered thunderstorms will develop this
afternoon with the greatest coverage over Converse and Niobrara
Counties. Gusty winds are possible with these storms but
widespread severe weather is not expected. Windy conditions will
also develop west of Interstate 25 this afternoon. Gusts of 40 to
50 mph are possible in these areas.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-280945-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
335 AM MDT Tue Jun 27 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Widely scattered to scattered showers and thunderstorms will
develop this afternoon. A few of these storms will be strong with
small hail and gusty winds but widespread severe weather is not
expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 27, 4:54 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
454 PM MDT TUE JUN 27 2017

WYZ101-103-272345-
Converse County Lower Elevations WY-North Laramie Range WY-
454 PM MDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CONVERSE COUNTY UNTIL 545
PM MDT...

At 453 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from 8 miles northwest of Rolling Hills Estates to 8 miles
west of Boxelder. Movement was east at 45 mph.

Wind gusts of 55 mph will be possible with these storms.

Thunderstorms will be near...
Laprele Reservoir around 515 PM MDT.
Douglas around 525 PM MDT.

This includes Interstate 25 in Wyoming between mile markers 123 and
174.

LAT...LON 4324 10492 4264 10500 4254 10606 4305 10605
TIME...MOT...LOC 2253Z 253DEG 59KT 4301 10595 4258 10602

Rubin
Local storm report, Jun 27, 5:18 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
518 PM MDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             LODGEPOLE               41.15N 102.64W
06/27/2017  M0.50 INCH       CHEYENNE           NE   PUBLIC

            HAIL DIME SIZE.

&&

DDEAL
Special weather statement, Jun 27, 5:24 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
524 PM MDT TUE JUN 27 2017

WYZ106-110-115>117-280015-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
North Snowy Range Foothills WY-South Laramie Range Foothills WY-
Laramie Valley WY-
524 PM MDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY COUNTY UNTIL
615 PM MDT...

At 523 PM MDT, Doppler radar was tracking scattered showers and
thunderstorms over Baldy Peak, or 16 miles north of Laramie, moving
east at 40 mph.

Wind gusts of 60 mph will be possible with these showers and
thunderstorms.

At 514 pm MDT...A decaying shower produced a wind gust to 71 mph at
the Laramie Airport.

This storm will remain over mainly rural areas of southeastern Albany
County.

This includes Interstate 80 in Wyoming between mile markers 295 and
324.

LAT...LON 4124 10584 4172 10593 4176 10530 4122 10530
TIME...MOT...LOC 2323Z 264DEG 36KT 4155 10552

Rubin
Local storm report, Jun 27, 5:48 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
548 PM MDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     NON-TSTM WND GST 9 W BUFORD              41.11N 105.47W
06/27/2017  M58 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            WYDOT SUMMIT EAST.

&&

MJAMSKI
Local storm report, Jun 27, 5:50 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
550 PM MDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     NON-TSTM WND GST LARAMIE                 41.31N 105.58W
06/27/2017  M90 MPH          ALBANY             WY   ASOS

            78-KNOT WIND GUST.

&&

MJAMSKI
Local storm report, Jun 27, 5:51 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
551 PM MDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     NON-TSTM WND GST 1 ESE BUFORD            41.10N 105.28W
06/27/2017  M60 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            WYDOT BUFORD EAST.

&&

MJAMSKI

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:50 AM MDTRed Flag WarningCYS15 hr

Nearby

Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.